Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Feb 26, 2009, 11:42 AM CST for Adair County, Cass County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 26, 2009, 11:42 AM CST (17:42 UTC)
- Expired
- Feb 26, 2009, 12:15 PM CST
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 489 m²/s²
- 0-3 km storm-relative helicity
- 601 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 261742
SVRDMX
IAC001-029-261815-
/O.NEW.KDMX.SV.W.0003.090226T1742Z-090226T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CST THU FEB 26 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ADAIR COUNTY IN SOUTHWEST IOWA...
CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 1215 PM CST.
* AT 1137 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES WEST OF CUMBERLAND...OR 73 MILES WEST OF
DES MOINES...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CUMBERLAND BY 1145 AM CST...
WIOTA BY 1150 AM CST...
ANITA BY NOON CST...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 64 AND 71.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4134 9510 4151 9487 4151 9476 4137 9452
4119 9497
TIME...MOT...LOC 1742Z 247DEG 32KT 4131 9493
$$
BOKSA2 follow-up statements
000
WWUS53 KDMX 261756
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 AM CST THU FEB 26 2009
IAC001-029-261815-
/O.CON.KDMX.SV.W.0003.000000T0000Z-090226T1815Z/
ADAIR IA-CASS IA-
1156 AM CST THU FEB 26 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CST
FOR CASS AND WEST CENTRAL ADAIR COUNTIES...
AT 1151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CUMBERLAND...OR 65 MILES WEST OF DES
MOINES...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN ADAIR COUNTY AT 1210 PM CST
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 63 AND 71.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4134 9510 4151 9487 4151 9475 4137 9452
4119 9497
TIME...MOT...LOC 1756Z 247DEG 32KT 4136 9478
$$
BOKSA000
WWUS53 KDMX 261813
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 PM CST THU FEB 26 2009
IAC001-029-261822-
/O.EXP.KDMX.SV.W.0003.000000T0000Z-090226T1815Z/
ADAIR IA-CASS IA-
1212 PM CST THU FEB 26 2009
...THE SEVERE THUNDERSTORM WARNING FOR CASS AND WEST CENTRAL ADAIR
COUNTIES WILL EXPIRE AT 1215 PM CST...
AT 1210 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4134 9510 4151 9487 4151 9475 4137 9452
4119 9497
TIME...MOT...LOC 1812Z 247DEG 32KT 4141 9460
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:22 AM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Feb 26, 5:22 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 522 AM CST THU FEB 26 2009 .AVIATION DISCUSSION 26/12Z. .SHORT TERM...(TODAY) VERY COMPLEX FORECAST FOR TODAY WITH FREEZING RAIN ACROSS THE WEST AND NORTH THIS MORNING EVENTUALLY SWITCHING OVER TO SNOW FAR NORTH THIS AFTERNOON WITH AN EVENTUAL TRANSITION TO A MIX AND THEN SNOW LATER TODAY. MODIFICATIONS FROM PREVIOUS PACKAGE INCLUDE ADDING ANOTHER 3 COUNTIES TO THE ADVISORY FROM STORY EAST TO TAMA COUNTIES...BUMPING UP SNOWFALL TOTALS ACROSS THE FAR NORTH AND ALSO ADJUSTING THE AMOUNT OF EXPECTED ICE. AT THIS TIME...STILL LOOKS LIKE BETWEEN .20 AND .30 OVERALL...BUT COMPLICATING THE MATTER IS THE FACT THAT CONVECTION HAS ALREADY COMMENCED TO OUR WEST WITH BUFKIT SOUNDINGS SHOWING INSTABILITY FARTHER NORTH INTO THE COLDER AIR TODAY. THIS WOULD MEAN POSSIBLE THUNDER SLEET OR THUNDER FREEZING RAIN OVER SOME AREAS THIS MORNING ESPECIALLY. SO...WILL NEED TO BE KEEPING A CLOSE WATCH TODAY TO MONITOR IF ANYTHING CHANGES. HAVE ADVISORY NOW BASICALLY ALONG AND NORTH OF US 30 WITH WARNING AREAS REMAINING THE SAME. COLDER AIR TO FILTER IN DURING THE AFTERNOON...BULK OF MOISTURE TRANSPORT SHIFTS TO THE EAST SO EVEN AS CHANGEOVER OCCURS CENTRAL AND SOUTH...BULK OF EXPECTED QPF TO ALREADY HAVE MOVED AWAY. .LONG TERM...(TONIGHT-WED) A STRONG 700 MB DRY PUNCH WILL MOVE OVER IOWA BY THIS EVENING HOWEVER THE LOW LEVELS WILL REMAIN SATURATED BELOW THE DRY AIR WITH SOME LIFT NEAR THE FRONTAL BOUNDARY AS IT MOVES SOUTHEAST. THE DRY AIR ALOFT WILL RESULT IN NO ICE INTRODUCTION WITH ANY PRECIPITATION ON THE COLD SIDE OF THE BOUNDARY BEING MAINLY LIGHT FREEZING RAIN OR FREEZING DRIZZLE. THE PRECIPITATION WILL END FROM WEST TO EAST BY 06Z. A RELATIVELY COOL DAY IS ON TAP FOR FRIDAY WITH HIGHS ONLY REACHING INTO THE MID TEENS OVER THE NORTH AS THE COLD AIR OVER THE NORTHERN PLAINS DIPS SOUTH IN THE WAKE OF TODAYS SYSTEM. ANOTHER STRONG SHORT WAVE WILL ARRIVE FRIDAY NIGHT AND WILL BRING A ROUND OF LIGHT SNOW TO THE REGION. AT THIS TIME...SNOW ACCUMULATIONS OF 1 TO 3 INCHES LOOK POSSIBLE. HIGHER AMOUNTS WOULD BE POSSIBLE IF THE SYSTEM SLOWS DOWN AS IT PASSES THROUGH THE STATE...HOWEVER THE GULF WILL BE CLOSED SO THE SYSTEM WILL ONLY HAVE PACIFIC MOISTURE THAT HAS TAGGED ALONG FOR THE RIDE TO WORK WITH AND WILL LIMIT OVERALL TOTALS. THE SNOW WILL BE ENDING SATURDAY MORNING THEN THE REMAINDER OF THE WEEKEND WILL REMAIN COOL AND DRY. BEYOND THAT A GRADUAL WARMING TREND IS ANTICIPATED FOR THE BEGINNING OF NEXT WEEK. .AVIATION...26/12Z FORECAST CURRENTLY LOOKS ON TRACK...THOUGH NOT VERY AVIATION FRIENDLY. HAVE STRONG WARM AIR MOVING INTO REGION ALOFT AND AREAS OF CONVECTION ALREADY FIRING WEST...WITH SLEET AND FREEZING RAIN POSSIBLE WITH CONVECTION AS THIS AREA MOVES EAST. WILL SEE PSBL THUNDER/CB NEAR KFOD 15Z WITH KALO LATER IN THE MORNING. NORTH TAF SITES SUBJECT TO ZR AND LATER SN/PL. KDSM AND KOTM MAINLY RAIN AND POSSIBLE THUNDER BEFORE CHANGEOVER LATE AFTERNOON OR EARLY THE 27TH TO A COMBINATION OF FZRA/-PL/-SN. CIGS COME DOWN TO IFR AFT 15Z. KMCW MAY SEE BRIEF PERIOD OF 1/2 SN SHORTLY AFT 18Z LASTING A FEW HOURS. SYSTEM TO PULL OUT EARLY THIS EVENING WITH RESIDUAL FZDZ OR -SN COMBINED WITH NORTH WINDS TO 24KT AND GUSTS TO 25 TO 35 KTS AFT 00Z DIMINISHING SOMEWHAT OVERNIGHT./REV && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO- WINNEBAGO-WORTH. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-FRANKLIN- GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-STORY- TAMA-WEBSTER-WRIGHT. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CRAWFORD-SAC. && SHORT TERM...REV AVIATION...REV LONG TERM...DONAVON
Hazardous weather outlook, Feb 26, 5:07 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 507 AM CST THU FEB 26 2009 IAZ004>007-015>017-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY. INITIALLY...A BAND OF FREEZING RAIN IS ANTICIPATED TO DEVELOP THEN GRADUALLY TRANSITION TO SLEET AND SNOW BY LATE MORNING AND INTO THE AFTERNOON HOURS. ICE ACCUMULATIONS OVER ONE QUARTER INCH ARE POSSIBLE. IN ADDITION...SEVERAL INCHES OF SNOW MAY FALL ESPECIALLY ALONG AND NORTHWEST OF A EMMETSBURG TO MASON CITY LINE BY THIS EVENING. THE PRECIPITATION MAY SWITCH BACK TO LIGHT FREEZING RAIN OR FREEZING DRIZZLE THIS EVENING WITH MINOR ADDITIONAL ICE ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOW AND ICE ACCUMULATION REPORTS ARE APPRECIATED. IAZ023>028-033>039-044>050-271115- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY BETWEEN HIGHWAY 3 AND HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN IS POSSIBLE ACROSS THE AREA THIS MORNING WITH ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH POSSIBLE. EMBEDDED THUNDERSTORMS ARE POSSIBLE DURING THIS TIME. TEMPERATURES WILL RISE ABOVE FREEZING BY THIS AFTERNOON THOUGH SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. ANOTHER ROUND OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY DEVELOP THIS EVENING WITH MINOR ADDITIONAL ICE ACCUMULATIONS POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH ICE ACCUMULATION REPORTS ARE APPRECIATED. IAZ057>062-070>075-081>086-092>097-271115- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 507 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE STORM WITH NICKEL SIZE HAIL IS POSSIBLE. THE GREATEST THREAT FOR A SEVERE STORM IS ALONG AND SOUTHEAST OF A BEDFORD TO MONTEZUMA LINE. POCKETS OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY OCCUR THIS EVENING WITH MINOR ICE ACCUMULATIONS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER ANY REPORTS OF SEVERE WEATHER OR ICE ACCUMULATIONS ARE APPRECIATED. DONAVON
In the hours before
Local storm report, Feb 26, 9:58 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
958 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM FREEZING RAIN POCAHONTAS 42.74N 94.67W
02/26/2009 E0.01 INCH POCAHONTAS IA LAW ENFORCEMENT
LIGHT GLAZE OF ICE ACROSS COUNTY...-FZRA BEGAN AROUND 915
AM.
&&
PODRAZIKLocal storm report, Feb 26, 9:59 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY SLEET ESTHERVILLE 43.40N 94.83W
02/26/2009 E0.50 INCH EMMET IA EMERGENCY MNGR
MODERATE SLEET CURRENTLY. SOME SLEET UP TO PEA SIZE. ALL
HIGHWAYS BECOMING SLUSH COVERED.
&&
RKLocal storm report, Feb 26, 10:09 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN EMMETSBURG 43.11N 94.68W
02/26/2009 E0.10 INCH PALO ALTO IA LAW ENFORCEMENT
MODERATE FREEZING RAIN ONGOING. STREETS VERY SLICK.
&&
RKLocal storm report, Feb 26, 10:29 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM FREEZING RAIN SWEA CITY 43.38N 94.31W
02/26/2009 E0.01 INCH KOSSUTH IA OTHER FEDERAL
LIGHT GLAZING OF ICE. FREEZING RAIN AND SLEET MIX
CURRENTLY. ONE HALF INCH SNOW AND SLEET ACCUMULATION
EARLIER.
&&
RKLocal storm report, Feb 26, 10:52 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM SLEET MANNING 41.91N 95.06W
02/26/2009 E0.20 INCH CARROLL IA TRAINED SPOTTER
HEAVY SLEET/HAIL SHOWERS WITH PIECES UP TO PEA SIZE.
ROADS COVERED AND SLICK.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 9:25 PM CST | Winter Storm Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 18 hr |
| Feb 25, 9:25 PM CST | Winter Weather Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 14 more | 18 hr |
| Feb 26, 11:22 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene | 23 min |
| Feb 26, 12:32 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk | 43 min |
| Feb 26, 1:21 PM CST | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 39 min |
| Feb 26, 3:41 PM CST | Areal Flood Advisory | DMX | Wapello | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.